Format

Send to

Choose Destination
Mol Interv. 2004 Apr;4(2):97-107.

Biochemical mechanisms of cyclosporine neurotoxicity.

Author information

1
Department of Anesthesiology, University of Colorado Health Sciences Center, Denver, CO 80262, USA. Natalie.Serkova@uchsc.edu

Abstract

Proper management of chemotoxicity in transplant patients requires detailed knowledge of the biochemical mechanisms underlying immunosuppressant toxicity. Neurotoxicity is one of the most significant clinical side effects of the immunosuppressive undecapeptide cyclosporine, occurring at some degree in up to 60% of transplant patients. The clinical symptoms of cyclosporine-mediated neurotoxicity consist of decreased responsiveness, hallucinations, delusions, seizures, cortical blindness, and stroke-like episodes that mimic those clinical symptoms of mitochondrial encephalopathy. Clinical computed tomography (CT) and magnetic resonance imaging (MRI) studies have revealed a correlation between clinical symptoms of cyclosporine-mediated neurotoxicity and morphological changes in the brain, such as hypodensity of white matter, cerebral edema, metabolic encephalopathy, and hypoxic damages. Paradoxically, in animal models cyclosporine protects the brain from ischemia-reperfusion (I/R) injury. Interestingly, cyclosporine appears to mediate both neurotoxicity (under normoxic conditions) and I/R protection across the same range of drug concentration. Both toxicity and protection might arise from the intersection of cyclosporine with mitochondrial energy metabolism. This review addresses basic biochemical mechanisms of: 1) cyclosporine toxicity in normoxic brain, and 2) its protective effects in the same organ during I/R. The marked and unparallel potential of magnetic resonance spectroscopy (MRS) as a novel quantitative approach to evaluate metabolic drug toxicity is described.

PMID:
15087483
DOI:
10.1124/mi.4.2.7
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center